Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 340, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 31, 2014, 8:44 PM CDT for Page County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2014, 8:44 PM CDT (01:44 UTC)
- Expired
- Aug 31, 2014, 9:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Page County, IA
The radar
The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 7:12 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS53 KOAX 010144
SVROAX
IAC145-010215-
/O.NEW.KOAX.SV.W.0340.140901T0144Z-140901T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
844 PM CDT SUN AUG 31 2014
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PAGE COUNTY IN SOUTHWEST IOWA...
* UNTIL 915 PM CDT
* AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
SHENANDOAH...OR 21 MILES NORTH OF TARKIO...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CLARINDA...SHENANDOAH...ESSEX...COIN...YORKTOWN AND PIERCE
RECREATION AREA.
THIS INCLUDES HIGHWAY 59 IN IOWA NEAR MILE MARKER 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHWESTERN IOWA AND SOUTHEASTERN NEBRASKA.
LAT...LON 4067 9509 4065 9531 4064 9537 4073 9537
4073 9539 4085 9538 4089 9514 4082 9504
4073 9501
TIME...MOT...LOC 0144Z 257DEG 28KT 4075 9537
HAIL...1.00IN
WIND...60MPH
$$
BOUSTEAD2 follow-up statements
804
WWUS53 KOAX 010201
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
901 PM CDT SUN AUG 31 2014
IAC145-010215-
/O.CON.KOAX.SV.W.0340.000000T0000Z-140901T0215Z/
PAGE IA-
901 PM CDT SUN AUG 31 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL PAGE COUNTY...
AT 900 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESSEX...OR 25
MILES NORTH OF TARKIO...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLARINDA...ESSEX...COIN AND YORKTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHWESTERN IOWA AND SOUTHEASTERN NEBRASKA.
LAT...LON 4065 9528 4073 9532 4081 9534 4089 9514
4082 9504 4073 9501 4067 9509
TIME...MOT...LOC 0200Z 257DEG 28KT 4078 9520
HAIL...1.00IN
WIND...60MPH
$$
KERN319
WWUS53 KOAX 010210
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
910 PM CDT SUN AUG 31 2014
IAC145-010219-
/O.EXP.KOAX.SV.W.0340.000000T0000Z-140901T0215Z/
PAGE IA-
910 PM CDT SUN AUG 31 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PAGE COUNTY WILL
EXPIRE AT 915 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
SOUTHWESTERN IOWA AND SOUTHEASTERN NEBRASKA.
LAT...LON 4065 9528 4073 9532 4081 9534 4089 9514
4082 9504 4073 9501 4067 9509
TIME...MOT...LOC 0200Z 257DEG 28KT 4078 9520
$$
KERNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:46 PM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 31, 2:46 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 246 PM CDT SUN AUG 31 2014 .SHORT TERM...(TONIGHT THROUGH WEDNESDAY) ISSUED AT 245 PM CDT SUN AUG 31 2014 CONVECTION LOOKS LIKELY FOR THE AREA TONIGHT AS A COLD FRONT CURRENTLY ACROSS CENTRAL NEBRASKA INTO EXTREME EASTERN SOUTH DAKOTA MOVES EAST INTO MINNESOTA AND IOWA. LATEST SHORT RANGE MODELS HAVE MOST OF THE ACTIVITY EAST AND SOUTH OF THE AREA BY 06Z. WEAK HIGH PRESSURE MOVES INTO THE AREA ON MONDAY BUT SOME CHANCE OF MORE CONVECTION FOR NORTHERN PARTS OF THE AREA MONDAY EVENING AS ANOTHER WAVE MOVES ACROSS THE REGION. WARMER TEMPERATURES RETURN TUESDAY INTO WEDNESDAY AS BROAD RIDGE ACROSS THE SOUTH BUILDS A BIT TO THE NORTH. SOME SLIGHT POPS IN PLACE WEDNESDAY NIGHT FOR FAR SOUTH ASSOCIATED WITH WARM ADVECTION ZONE ACROSS EASTERN KANSAS AND WESTERN MISSOURI. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 245 PM CDT SUN AUG 31 2014 ANOTHER COLD FRONT MOVES INTO THE AREA ON THURSDAY WITH POPS INCREASING INTO THURSDAY NIGHT FOR THE AREA AND CONTINUING INTO FRIDAY FOR SOUTHERN HALF OF THE CWA AS FRONT SAGS SLOWLY SOUTH. EXPECT RAIN TO STAY SOUTH OF THE AREA FRIDAY NIGHT INTO THE WEEKEND AS HIGH PRESSURE BUILDS INTO THE REGION ALONG WITH COOLER TEMPERATURES. && .AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1125 PM CDT SAT AUG 30 2014 VFR CONDITIONS WITH SCATTERED TO BROKEN HIGH CLOUDS ARE FORECAST THROUGH MID MORNING. LOW LEVEL WIND SHEAR IS LIKELY 09Z TO 15Z AT ALL TAF SITES AS SOUTHWESTERLY LOW LEVEL JET KICKS UP TO 40 TO 50KT RANGE. GUSTY SOUTH WINDS 15 TO 25KT ARE EXPECTED AFTER 15Z AHEAD OF A COLD FRONT MOVING INTO EASTERN NEBRASKA. THUNDERSTORMS ARE FORECAST TO FIRE ALONG THAT FRONT AFTER 21Z...MOST LIKELY JUST SOUTHEAST OF KOFK AREA. STRONG STORMS COULD MOVE THROUGH KOMA AND KLNK TAF SITES AFTER 00Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...FOBERT LONG TERM...FOBERT AVIATION...CHERMOK
Hazardous weather outlook, Aug 31, 4:10 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 410 PM CDT SUN AUG 31 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011115- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 410 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY THUNDERSTORM COVERAGE AND STRENGTH WILL INCREASE ACROSS THE AREA LATE THIS AFTERNOON INTO THIS EVENING. SEVERE THUNDERSTORMS ARE LIKELY WITH ISOLATED TORNADOES POSSIBLE THROUGH 700 PM. THE PRIMARY HAZARDS WITH MOST STORMS WILL BE LARGE HAIL AND DAMAGING WINDS AS STORMS CONSOLIDATE INTO A LINE CONFIGURATION BY EARLY THIS EVENING. MINOR FLOODING SHOULD CONTINUE ALONG SOME SMALL STREAMS IN SOUTHEAST NEBRASKA. THAT FLOODING MAY BE AGGRAVATED OR NEW FLOODING COULD DEVELOP TONIGHT DUE TO LOCALLY HEAVY RAIN. THE THUNDERSTORMS ARE THE RESULT OF A COLD FRONT PUSHING INTO EASTERN NEBRASKA LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT FOR NORTHERN PARTS OF THE AREA AND FOR THE SOUTH TUESDAY NIGHT. MORE WIDESPREAD STORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED DURING THE LATE AFTERNOON AND THIS EVENING. FOBERT
In the hours before
Local storm report, Aug 31, 7:42 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
742 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST IRWIN 41.79N 95.21W
08/31/2014 E60 MPH SHELBY IA TRAINED SPOTTER
&&
VDEWALDLocal storm report, Aug 31, 7:49 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
749 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL WEEPING WATER 40.87N 96.14W
08/31/2014 M1.00 INCH CASS NE LAW ENFORCEMENT
&&
VDEWALDSpecial weather statement, Aug 31, 8:09 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
809 PM CDT SUN AUG 31 2014
NEZ093-010200-
RICHARDSON NE-
809 PM CDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON COUNTY UNTIL 900 PM
CDT...
AT 808 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BERN...OR 10 MILES NORTHWEST OF SABETHA...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FALLS CITY...HUMBOLDT...VERDON...RULO...DAWSON...SALEM...PRESTON...
BARADA...THE HIGHWAY 75 AND 8 JUNCTION AND CAMP CORNHUSKER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
.
LAT...LON 4015 9601 4025 9551 4021 9548 4019 9548
4011 9539 4008 9539 4006 9542 4004 9541
4003 9540 4003 9536 4001 9531 4000 9540
4000 9601
TIME...MOT...LOC 0108Z 250DEG 22KT 4004 9591
CHERMOKLocal storm report, Aug 31, 8:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
815 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM TSTM WND GST 6 NNE NEBRASKA CITY 40.75N 95.82W
08/31/2014 E60 MPH FREMONT IA TRAINED SPOTTER
ALSO PENNY SIZE HAIL.
&&
VDEWALDLocal storm report, Aug 31, 8:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
822 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 E BENNET 40.68N 96.45W
08/31/2014 M1.75 INCH OTOE NE PUBLIC
&&
VDEWALDLocal storm report, Aug 31, 8:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 2 SE EARLING 41.76N 95.39W
08/31/2014 E65 MPH SHELBY IA EMERGENCY MNGR
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:01 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 44 min |
| Aug 31, 7:25 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 50 min |
| Aug 31, 7:31 PM CDT | Areal Flood Advisory | OAX | Harrison, Monona, Shelby | 5 hr |
| Aug 31, 7:47 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 28 min |
| Aug 31, 7:59 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 46 min |
| Aug 31, 8:03 PM CDT | Tornado Warning | OAX | Fremont | 27 min |
| Aug 31, 8:19 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 26 min |
| Sep 1, 1:46 AM CDT | River Flood Warning | OAX | Harrison | 26 hr |
| Sep 1, 5:33 AM CDT | Areal Flood Warning | OAX | Pottawattamie, Shelby | 6 hr |
| Sep 1, 6:54 AM CDT | River Flood Warning | OAX | Pottawattamie | 14 hr |
| Sep 1, 1:27 PM CDT | Areal Flood Warning | OAX | Harrison | 6 hr |
| Sep 1, 2:28 PM CDT | River Flood Warning | OAX | Fremont | 47 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.